Researchers call for paracetamol warnings

20th September 1996 at 01:00
Teenagers should be taught about the hidden dangers of an over-the-counter medicine. Medical researchers have called for compulsory lessons on everyday drugs to include information about paracetamol after a study revealed widespread ignorance of the potential dangers of this over-the-counter medicine.

A survey of 1,200 young people in Britain and the US carried out by Newcastle University's Cancer Research Unit showed large numbers underestimated the amount needed to poison or kill them.

Paracetamol is the commonest cause of self-poisoning with the number of teenage deaths from the drug continuing to rise in this country. In the US the rate has tripled over the past two decades and paracetamol overdose is now the second most common cause of death among among 15 to 24-year-olds.

Results published this week in a medical journal showed that, while more than 90 per cent of the young people surveyed were aware that paracetamol could be dangerous if abused, six out of ten overestimated the harmful dose at 20 or more 500mg tablets, and half put the harmful dose at 50 or more.

Three quarters also overestimated the lethal dose at 50 or more tablets, with half of these putting the lethal dose at 100 tablets or more.

While paracetamol is one of the safest drugs when taken in the correct amount, an overdose can result in fatal liver damage.

Young people have a similar toxic threshold to adults and can be poisoned by 10 to 15 tablets. Doses of 20 to 30 tablets are commonly lethal.

Access to the drug among those surveyed was widespread, with 94 per cent of UK and 86 per cent of US teenagers saying they could get hold of it.

The study published in the Archives of Disease in Childhood also showed common misconceptions about the drug's side effects. Almost a quarter of 12-year-olds and a half of 16-year-olds mistakenly believed that excessive intake would just make them sleepy. Researchers say that because there are no detectable signs of overdose, medical help is frequently not sought until it is too late.

One of the researchers, Dr Richard Gilbertson of the Cancer Research Unit at Newcastle University, said: "The widespread availability and poor understanding of its true side effects and toxicity significantly influences the use of paracetamol by adolescents in self-poisoning.

He urges tighter controls on the drug's availability, adding "in addition to the problem of illicit substances, drug education programmes in schools should address the dangers of over-the-counter medications".

Adrian King, who heads a national liaison group for health and drugs education, also runs teacher-training programmes covering over-the-counter drugs. He welcomed the call for more attention to be paid to the dangers of such medicines.

"As evidence continues to emerge of the dangers of paracetamol it can only add to the chances of more schools choosing to include it in lessons."

Subscribe to get access to the content on this page.

If you are already a Tes/ Tes Scotland subscriber please log in with your username or email address to get full access to our back issues, CPD library and membership plus page.

Not a subscriber? Find out more about our subscription offers.
Subscribe now
Existing subscriber?
Enter subscription number

Comments

The guide by your side – ensuring you are always up to date with the latest in education.

Get Tes magazine online and delivered to your door. Stay up to date with the latest research, teacher innovation and insight, plus classroom tips and techniques with a Tes magazine subscription.
With a Tes magazine subscription you get exclusive access to our CPD library. Including our New Teachers’ special for NQTS, Ed Tech, How to Get a Job, Trip Planner, Ed Biz Special and all Tes back issues.

Subscribe now